Michigan, 2020Damaging Winds in Michigan, June 26, 2020
June 26, 2020 · NWS GRR · 2 events in 2 counties and zones
A NWS storm survey concluded that there were two significant storms which impacted Van Buren county. The first produced wind gusts of 85 to 100 mph that blew down swaths of trees near Blue Star Highway approximately 3 miles west-southwest of Covert.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $1.0 million
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A NWS storm survey concluded that there were two significant storms which impacted Van Buren county. The first produced wind gusts of 85 to 100 mph that blew down swaths of trees near Blue Star Highway approximately 3 miles west-southwest of Covert. The same storm then produced 65-85 mph wind gusts in downtown Covert.
A second storm produced several swaths of 70-90 mph winds from Little Paw Paw Lake in Northern Berrien County east through Hartford, Lawrence and the southern half of Brownwood Lake which is located 2 miles northwest of the city of Paw Paw. This storm also caused extensive local damage - primarily uprooted trees some of which fell on houses. Several small outbuildings and garages sustained damage as well from the destructive wind gusts. The most likely cause of the wind damage was the result of dynamically driven downbursts within these storms.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before the first event at Jun 26, 6:31 PM EST, 1 hour 58 minutes earlier.
Area forecast discussion, Jun 26, 6:31 PM EST, 1 hour 58 minutes before
Area Forecast Discussion
National Weather Service Grand Rapids MI
731 PM EDT Fri Jun 26 2020
LATEST UPDATE...
Aviation
.SYNOPSIS...
Issued at 329 PM EDT Fri Jun 26 2020
- Severe storms possible this evening
- Warm and mostly dry next week
&&
.DISCUSSION...(This evening through next Friday)
Issued at 329 PM EDT Fri Jun 26 2020
-- Severe storms possible this evening --
Still not entirely clear how the Chicago-area convection and
rain/clouds over Southern Michigan will temper the severe weather
chances later today as many of the mesoscale models did not pick
up on this. It appears there will be some air mass recovery in
this zone prior to the arrival of the main wave now moving
through southern Wisconsin. Instability is partially a function of
lift and advection (cooling) of the upper levels and
warm/moisture advection of the low levels (at or a couple
kilometers above the surface), and this is a fairly dynamic wave
heading our way, so we will maintain the expectation of a cluster
or line of storms crossing the lake into Lower Michigan this
evening. Scattered storms may also develop ahead of this wave.
Shallow and deep-layer shear will increase this evening, and will
support damaging wind potential with thermal profiles supporting
instability for downdrafts reaching the surface. See the
hydrology and marine sections for additional concerns.
-- Warm and mostly dry next week --
Ensembles continue to be in fair agreement of a mostly dry and
gradually warming week, with highs generally in the mid to upper
80s, approaching 90 toward the latter part of the week. This is
due to a high-amplitude blocking pattern setting up over northern
North America, and we will likely be on the southeast side of the
upper level anticyclone. Can't entirely rule out a backdoor cold
front cooling us off slightly next week depending on how the
eastern leg of the blocking pattern digs in.
&&
.AVIATION...(For the 00Z TAFS through 00Z Saturday evening)
Issued at 731 PM EDT Fri Jun 26 2020
The main impacts expected in this forecast period will be showers
and storms with lower conditions and gusty winds through the
first 6-8 hours, and then some stratus that lingers into tomorrow
morning.
Showers and storms are beginning to develop, and move over the
terminals from west to east. Periods of showers and storms will
remain possible, until the main line over WI and IL pushes through
from around 02-05z or so. KMKG may not see a lot of thunder, and
the I-94 terminals may have a break until the main line arrives.
IFR is expected under the storms, and wind gusts of 30-50 mph will
be likely.
Once the storms move by, showers will linger a bit. We also expect
that a layer of IFR stratus will work through the area. This will
linger into the mid morning hours, before it lifts out by 18z Sat.
The rest of the period should be quiet then.
&&
.MARINE...
Issued at 329 PM EDT Fri Jun 26 2020
Southwest winds along the shore have increased this afternoon as
expected, gusting to 20 knots. Waves at the Port Sheldon buoy are
increasing to 2 feet, and conditions may approach small craft
advisory / beach hazard this evening. Thunderstorms may produce
gale to storm force winds this evening.
Of greater concern, storms crossing the lake this evening may
cause water level fluctuations and rip currents if they become
well-organized (with a 3 to 5 mb increase in pressure underneath
the storm) and fast-moving (50 mph or greater). In past events
with fast-moving severe summer storms, water levels can change a
foot or more above and below average levels over the course of 30
minutes. In rare cases the increase in water levels can be several
feet in a matter of minutes. Do not walk on piers with storms
nearby. Stay out of the water when storms are near, and do not go
back in the water after the storm tonight.
Conditions will be more tranquil over the weekend under high
pressure.
&&
.HYDROLOGY...
Issued at 329 PM EDT Fri Jun 26 2020
Conditions on the rivers are near to slightly above normal levels
for this time of year. Soil moisture ranking percentiles from CPC
continue to indicate above to well above normal moisture content.
Several convection-allowing model solutions for the storms this
evening have been depicting swaths of 2 to 3 inches of rain
possible in the southern third of Lower Michigan, assuming there
is a period of training/repeating convection for a few hours.
Given precipitable water values over 1.7 inches set to move in,
storms will tend to be efficient rainfall producers. This may
result in short-term flooding tonight.
&&
.GRR WATCHES/WARNINGS/ADVISORIES...
MI...None.
LM...None.
&&
SYNOPSIS...CAS
DISCUSSION...CAS
AVIATION...NJJ
HYDROLOGY...CAS
MARINE...CAS
Hazardous weather outlook, Jun 26, 2:59 PM EST, 5 hours 30 minutes before
Hazardous Weather Outlook
National Weather Service Grand Rapids MI
359 PM EDT Fri Jun 26 2020
MIZ037>040-043>046-050>052-056>059-064>067-071>074-272000-
Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon-
Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton-
Ingham-Van Buren-Kalamazoo-Calhoun-Jackson-
359 PM EDT Fri Jun 26 2020
This hazardous weather outlook is for portions of southwest Lower
Michigan.
.DAY ONE...This Afternoon and Tonight
Thunderstorms are likely this evening. Some thunderstorms may be
severe with damaging wind gusts. Heavy rain in some locations may
result in flooding overnight.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday
No hazardous weather is expected.
.SPOTTER INFORMATION STATEMENT...
Spotters are encouraged to report severe weather to the National
Weather Service via phone, email, social media, or amateur radio
networks.
LMZ844>849-272000-
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
Whitehall to Pentwater MI-Pentwater to Manistee MI-
359 PM EDT Fri Jun 26 2020
This hazardous weather outlook is for portions of southwest Lower
Michigan.
.DAY ONE...This Afternoon and Tonight
Strong to severe thunderstorms are expected to cross Lake Michigan
this evening. Thunderstorms may produce winds on the lake to gale
or storm force. Water level fluctuations and rip currents are
possible.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday
No hazardous weather is expected.
.SPOTTER INFORMATION STATEMENT...
Spotters are encouraged to report severe weather to the National
Weather Service via phone, email, social media, or amateur radio
networks.
In the hours before
Special weather statement, Jun 26, 5:09 PM EST, 3 hours 20 minutes before
Special Weather Statement
National Weather Service Grand Rapids MI
609 PM EDT Fri Jun 26 2020
MIZ037>040-043>046-050>052-056>059-064>067-071>074-270000-
Oceana-Clinton-Isabella-Gratiot-Ingham-Calhoun-Lake-Mecosta-Allegan-
Ottawa-Barry-Clare-Van
Buren-Jackson-Kalamazoo-Montcalm-Osceola-Muskegon-Ionia-Eaton-
Newaygo-Mason-Kent-
609 PM EDT Fri Jun 26 2020
...Thunderstorms approaching Southwest Lower Michigan...
At 600 PM EDT, thunderstorms across southern Lake Michigan and
southern Wisconsin will move rapidly east into Southwest Lower
Michigan early this evening. These storms will be capable of
damaging wind and very heavy rain with localized flooding.
Locations impacted include...
Grand Rapids... Lansing... Kalamazoo...
Portage... Muskegon... Jackson...
Holland... Mount Pleasant... Ionia...
Big Rapids... Grand Haven... Alma...
Charlotte... Albion... Greenville...
Mason... Ludington... St. Johns...
Hastings... Marshall...
Stay tuned for the latest weather updates and be prepared to move
indoors. Persons in campgrounds should ensure they have a place
available for seeking sturdy shelter.
LAT...LON 4207 8622 4224 8622 4224 8637 4258 8623
4298 8622 4362 8654 4380 8643 4406 8651
4418 8639 4416 8461 4347 8461 4346 8437
4278 8436 4278 8416 4207 8414
TIME...MOT...LOC 2200Z 263DEG 40KT 4280 8670
TJTLocal storm report, Jun 26, 7:02 PM EST, 1 hour 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
802 PM EDT FRI JUN 26 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 PM HEAVY RAIN CASTLE PARK 42.75N 86.20W
06/26/2020 M1.18 INCH ALLEGAN MI PUBLIC
1.18 INCHES OF RAIN BETWEEN 630 PM AND 800
PM NEAR CASTLE PARK.
&&
AMDLocal storm report, Jun 26, 7:26 PM EST, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
826 PM EDT FRI JUN 26 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0816 PM HEAVY RAIN 1 SW ZEELAND 42.80N 86.03W
06/26/2020 M1.64 INCH OTTAWA MI PUBLIC
1.64 INCHES OF RAIN IN THE LAST 2 HOURS
(BETWEEN 615 PM AND 815 PM).
&&
AMDLocal storm report, Jun 26, 7:38 PM EST, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
838 PM EDT FRI JUN 26 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0837 PM FLOOD 1 NE MACATAWA 42.78N 86.19W
06/26/2020 OTTAWA MI AMATEUR RADIO
WATER OVER THE ROAD AT CHIPPEWA AND LAKE
STREETS.
&&Local storm report, Jun 26, 8:18 PM EST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
918 PM EDT FRI JUN 26 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0909 PM HEAVY RAIN 1 NNE BEECHWOOD 42.82N 86.12W
06/26/2020 M1.53 INCH OTTAWA MI MESONET
MESONET STATION CW9372 HOLLAND.
&&Thunderstorm Wind, Van Buren
- When
- June 26, 8:29 PM EST to 9:15 PM EST
- Where
- Van Buren County, 1.29 mi ESE of Forest Dunes to 0.49 mi S of Paw Paw
- Measured
- 87 kt (100 mph) estimated gust
- Property damage
- $1.0 million
- Reported by
- NWS Storm Survey
- Coordinates
- 42.295, -86.296
Severe thunderstorm downburst winds brought down numerous large trees in swaths near and just west of Covert and also in and near Lawrence and Paw Paw. Several garages and outbuildings also sustained damage.
Thunderstorm Wind, Kalamazoo
- When
- June 26, 8:40 PM EST to 9:07 PM EST
- Where
- Kalamazoo County, 2.14 mi NNE of Texas Corners
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Public
- Coordinates
- 42.230, -85.670
Several small trees and tree limbs were blown down in and near Texas township between Mattawan and Portage.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flood and Hail in Kansas, June 26 to 27, 2020$125,000 · 1 in hail · 10 events
- Flash Flood and Flooding in Illinois, June 26, 20201.5 in hail · 42 events
- Damaging Winds in Wisconsin, June 26, 2020$25,000 · 3 events
- Flash Flood and Hail in Colorado, June 26, 20202.5 in hail · 20 events
- Damaging Winds in New Mexico, June 26, 2020$20,000 · 56 kt wind · 2 events
- Flash Flooding and Hail in Kansas, June 26 to 27, 20201.75 in hail · 16 events
- Damaging Winds in Indiana, June 26, 202055 kt wind · 15 events
- Damaging Winds in Kansas, June 26 to 27, 2020$15,000 · 78 kt wind · 5 events
- Hail in Wyoming, June 26, 20201.25 in hail · 13 events
- Hail and Damaging Wind in Nebraska, June 26 to 27, 20201.75 in hail · 11 events
- Flash Flooding and Flood in Illinois, June 26 to 27, 202055 kt wind · 9 events
- Hail in Colorado, June 26, 20202.75 in hail · 8 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 895931, 895933.